Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 69, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 29, 2020, 3:36 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2020, 3:36 PM MST (22:36 UTC)
- Expired
- Aug 29, 2020, 4:15 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 131 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414 WUUS55 KTWC 292236 SVRTWC AZC019-292315- /O.NEW.KTWC.SV.W.0069.200829T2236Z-200829T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 336 PM MST Sat Aug 29 2020 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... North central Pima County in southeastern Arizona... * Until 415 PM MST. * At 335 PM MST, a severe thunderstorm was located over Hickiwan, or 21 miles east of Ajo, and is nearly stationary. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Hickiwan and Vaya Chin. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3222 11254 3246 11261 3249 11234 3219 11231 TIME...MOT...LOC 2235Z 256DEG 2KT 3235 11250 HAIL...0.75IN WIND...60MPH $$ KD
2 follow-up statements
651
WWUS55 KTWC 292258
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
358 PM MST Sat Aug 29 2020
AZC019-292315-
/O.CON.KTWC.SV.W.0069.000000T0000Z-200829T2315Z/
Pima-
358 PM MST Sat Aug 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR NORTH CENTRAL PIMA COUNTY...
At 358 PM MST, a severe thunderstorm was located over Hickiwan, or 22
miles east of Ajo, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hickiwan and Vaya Chin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3222 11254 3246 11261 3249 11234 3219 11231
TIME...MOT...LOC 2258Z 256DEG 2KT 3235 11249
HAIL...1.00IN
WIND...60MPH
$$
KD328
WWUS55 KTWC 292313
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
413 PM MST Sat Aug 29 2020
AZC019-292322-
/O.EXP.KTWC.SV.W.0069.000000T0000Z-200829T2315Z/
Pima-
413 PM MST Sat Aug 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 415 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather or storm related property damage, contact
your nearest law enforcement agency. They will relay your report to
the National Weather Service Tucson.
LAT...LON 3222 11254 3246 11261 3249 11234 3219 11231
TIME...MOT...LOC 2312Z 256DEG 2KT 3235 11248
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:31 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 29, 2:31 PM MST, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 231 PM MST Sat Aug 29 2020 .SYNOPSIS...An increase in tropical moisture will bring increased coverage of showers and thunderstorms today into early next week. Given the increased moisture, flash flooding will be an increased threat. High temperatures will be much cooler this weekend into early next week due to the added cloud cover and shower activity, however it will be heating back up in the latter portion of the week. && .DISCUSSION...GOES East shows PWAT values ranging from 1.3 inches in eastern locales to 1.8 inches in western Pima County. Dewpoints are about the same that they were this morning ranging from the upper 50's to upper 60's. Radar shows isolated storms forming from central Pima County eastward. Expect this activity to continue through the evening with an expansion in coverage. MLCAPE values range from 500 J/kg in the northern part of the CWA to near 2000 J/kg along the international border. As a result storms will be capable of heavy rainfall along with some being strong to severe. A rain gauge in Sierra Vista has already recorded 0.91 inches in the last hour. Expect similar or even greater rainfall amounts for individual storms as the day goes on. Areas hit by heavy rainfall can expect to have flash flooding concerns. There is still a chance for some storms overnight but I don't expect the coverage to be large. Lowered PoPs a little for the 30/6Z-12Z time period. This will be good for storm activity on Sunday. Above normal moisture will still be in place with storms forming in the early morning and continuing into the afternoon. Heavy rainfall will be a threat again and as a result so will flash flooding. Because of this the Flash Flood Watch has been extended through Sunday evening. WPC also has a slight risk of excessive rainfall over most of southeast Arizona today and Sunday. Monday the high pushes further south into Mexico as a trough moves into the Mountain West. Ample moisture will still be in place leading to more scattered showers and thunderstorms area wide. There could still be a threat for localized heavy rainfall on Monday. It will be easier to assess the threat Monday as we get closer. Tuesday the trough moves through the Four Corners region into New Mexico. This will begin to deplete our moisture as well as generate some breezy northwest winds for eastern locales. However, enough moisture will remain for isolated to scattered storm coverage. Wednesday and Thursday the trough moves off to the east and high pressure sets up over the west centered over Nevada. Wednesday storm chances will be low and confined mainly to the international border. Later in the week storm chances are confined mainly to the White Mountains. Temperatures will be around normal today then enter a cooling trend through Tuesday. During this time frame temperatures will be about 4-8 degrees below normal with a chance Tucson sees a high below 90 on Sunday. Wednesday temperatures start to increase but will still be around normal. Lowered temperatures slightly later in the week since the high will be centered further north than previous runs. But temperatures will still be in the triple digits Thursday into the weekend. && .AVIATION...Valid through 31/00Z. SCT-BKN clouds 10-15k ft MSL through this evening then becoming SCT- BKN 6-9k ft BKN 12-15k ft MSL overnight and through much of Sunday. Isold-Sctd TSRA/SHRA for most of the area with ISOLD vsby 1SM in +TSRA. Convection could continue into the overnight hours with a chance for MVFR cigs along the international border into Sunday morning. Aside from thunderstorm outflow gusts to 45 kts, surface winds generally remain less than 12 knots with afternoon/evening winds out of the west/northwest and variable at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...With plenty of moisture and instability through Monday, expect scattered showers and thunderstorms mainly during the afternoon hours, however showers and storms are possible through the nighttime hours. Due to the amount of moisture available, local flooding is a threat this weekend. Elevated humidities through Tuesday will be a benefit with lower afternoon temperatures also expected. Afternoon and evening thunderstorms winds could gust in excess of 45 mph this weekend. Otherwise general winds will be less than 15 mph with the exception of Tuesday where northwest winds down the Gila and over the White mountains will likely be in the 15-25 mph range. Dry and warmer weather returns the end of next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday evening for AZZ501>507-511>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:08 PM MST | Areal Flood Advisory | TWC | Cochise | 112 min |
| Aug 29, 3:22 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Aug 29, 3:28 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 29, 3:55 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 43 min |
| Aug 29, 4:10 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 29, 4:22 PM MST | Special Weather Statement | TWC | 38 min | |
| Aug 29, 4:28 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 28 min |
| Aug 29, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.